Tales of anxiety, depression and work, part 5

It's been a while since I blogged so let's get up to date. I have now been on mirtazapine for 6 weeks. I adjusted to it after a week or so and after review this was increased to 30mg. As an interesting aside the pharmacy at the mental health trust was adamant that it was better to be started on 30mg rather than 15 as the sedative effects more often decrease at the higher dose; something my GP learned!

I still have to take propranolol 10mg bd which is a shame as this is messing with my ability to exercise as I would like. For some odd reason I also struggle to sleep very well without taking half a zopiclone tablet at night. Am sure this isn't a placebo effect but I know such a low dose shouldn't really help, yet there you are.

Other useful tips recently has been to eat kiwi fruits before bed! This courtesy of the TV programme Food Hospital which seemed to help with insomnia.

Overall I would say I am 60% better than I was with the reduced anxiety the biggest improvement. Have more energy once I am up (mornings are still awful) and I feel positive again.

I remain off work (8 weeks now) and I am certain the time is getting near where I need to plan the return. I am we'll aware (being an occupational health professional) that a managed return is very much part of the treatment although I am also looking for alternative jobs that might suit me better, I.e. less stress.

One more thing. I have learned that alcohol is an important factor in all of this. Anyone who is suffering from anxiety, depression and is still drinking even modest amounts is not helping themselves. You don't need it and the difference in how you feel when you stop is something you can't measure.

8 Replies

oldestnewest
  • Oh I am so glad you are feeling better and can't agree with you more about alcohol. I learned the hard way with that stuff lol. I can laugh now but it's not funny really at all!. Years ago I used to have a few beers at night to relax me and I loved it, looked forward to it all day in fact. I can remember thinking one time " I wish I could feel like this all the time". Then a few beers were not enough or didn't last long enough more like!. I drank like a navvi! first few didn't hit the sides .....so I had a glass of wine as well as the beer and in the end I was drinking 4 or 5 pints of lager and a bottle of red!!! EVERY NIGHT!. I felt shocking all day until that first drink. Then folk started to notice ....looking back they probably noticed long before I realised. I remember one particular visit to the corner shop, the shop keeper was reaching down into the fridge as he had seen me coming and said to his wife " The lager queen is here".............that hurt. It didn't stop me though. I had to go for some routine blood tests and they revealed an abnormality of the liver and I had to go for a scan. It was fine. I wasn't though, I was thoroughly disgusted with myself and my habit . So I stopped it off and the difference it made to my physical health was amazing. Please if anyone is doing this don't be scared about stopping. I can't abide the smell of it now but sometimes wish I could tolerate a social drink with friends. All in all I don't miss it and I don't miss all the rubbish that went with it either. That was 10 years ago more or less and one of the better decisions I have ever made. Well worth doing. Rogitian, sorry to side track your blog but you are so right ! best wishes to you xxxxxxxxxxxxxxxxxxxxxxxxxx

  • Hi. ellabella. When I was depressed I went one day and had a couple of whiskeys and, boy, did I feel better. I thought, 'that's the answer', two a day and the depression is gone. BUT. I soon found out that two was not enough. Three was better, then four. I was on the long slippery slope. Fortunately, having a sensible wife, I was able to stop in time but it can run away with you, as you seem to have found out. Very interesting blog. Thanks. Love and all the best. jonathan.

  • Hi Rogitian,

    Can I ask how you find Propranalol impacts your exercise? I take this occasionally, although over the last week almost daily just to manage the worst of my panic attacks and anxiety symptoms. As a regular runner I would be interested in hearing more.

    Thank you!

  • Ellabella, thanks for your kind comments.

    Team db, the impact of propranolol stems simply from the fact that the drug reduces cardiac output. In my experience during aerobic exercise, which in my case means a cross trainer, my heart rate refuses to budge above 123-128 bpm when I would normally hit around 150-160 during a workout. It also seems to affect the endorphin release giving less of a exercise 'buzz' though I should emphasise that this is a personal experience, I hope yours is less noticeable.

  • Wow that's interesting...does that also mean your metabolic rate is affected? that may explain a thing or two to me Rogitian. xx

    Jonathan, I think we could all take that path couldn't we? thank God for your wife : ) xx

  • Ellabella- not that I am aware of, though tiredness is common and if that reduces activity, etc etc.

  • Hi Rogitian,I've just read your comments and feel encouraged by your progress.I had 3 months off work in the summer,I call it my meltdown,it came on suddenly with acute anxiety symptoms mainly due to abuild of stress in work and unhappiness in my relationship and I needed lots of support.I've been using Mirtazepine 15 mgs for past 2 months now,I regained weight I'd lost quickly and gained some more as I understand Mirtazepine stimulates appetite,did you find this problematic and did it stabilise when you increased to 30 mgs?,I've managed to stop using Propanolol but since returning to work(a phased return) I'm now facing the prospect of my job being put at risk....do I compete and end up more stressed or take a lower paid job but have my sanity?? .I agree withthe issue of alcohol as I totally went off it when ill and dont have any desire to resume drinking to the level i did before,I 've started Yoga classes which have helped relaxation and sleep too,I will try the Kiwi fruit too!!

    Hhope your recovery stays on track xx

  • Etmoo- I think the weight gain issue is a bit more complex that the fact that mirtazapine is an appetite stimulant. I have gained about 8lbs in the last few months but I suspect my time off work and lack of physical activity has played a part because my calorie in take has not changed significantly. Now that I feel a bit more energetic I am hopeful that my weight will stabilise. I can only advise that if you do feel more hungry that you have healthy choices to hand!

    As for the job dilemma only you can make that call but I suggest you take time for positive reflection on what you want out of life. I can heartily recommend Dr Chris Cantophers book on depression who touches on this aspect for those who may be vulnerable to work stress. Highly responsible but sensitive people can find themselves in jobs that reflect their ability but are toxic to their sensitivity, it is usually the individual who must either change the way they operate or find a kinder place to earn a living.

    Good luck withi it.

You may also like...